My husband has been on apixaban for a month and has developed an annoying itchy rash on his back and chest. We kniw that this can be a side effect of apixaban but I am curious to know how long it is likely to last. We are putting anti itch cream on and hoping his body gets used to it soon. Im sure I remember some of you guys having the same problem. X
Apixaban and itching: My husband has been on... - AF Association
I had same problem and had to stop taking it.Stopped about seven weeks ago and rash still not gone ,itching better but varies from day to day.
I had bad itching/rash on my back after being on warfarin for three years. Changed to Apixaban and the itching cleared but after 6 months the horrible itching has reappeared. I have been scratching for three months now and making myself bleed.
If anyone has overcome this problem please let us know. I have tried three different creams and reaching my back to put it on is very difficult.
The itching is worse at night when I get warm and disturbs sleep.Gp suggests antihistamines but I really don't want to be taking them.If you can find a cure other than stopping the medication which is causing it I would love to know.
Myhusband has started with rash few days ago and takes bisoprolol and digoxin
Been on apixaban for 4 years no problem also take bisoprolol candesartan imdur potassium frusemide rosouvastatin but no antiarythmics
My husband had the same problem...switched to riveroxaban, success!
I'm getting itchier by the day, but I'm not sure whether it's from the Apixaban or from Flecainide, as this can make people itch too. Although, I don't have a rash that shows unless I'm in the bath and the warm water shows up pink blotches on my arms and legs.
I'm waiting for the results of blood tests, in the meantime getting some relief from using pure coconut oil.
I have a minor itch on my back, just under my right shoulder blade (it's always in a spot hard to reach, isn't it?). I have been wondering if this is due to the Apixaban, but as there is no rash (so far) and it is as I said a very minor irritation, I have been trying to ignore it. I have no proof that it is due to the Apixaban, and I'm hoping for the best.
I have just ordered two nice med-alert bracelets with 'Apixaban' printed on them, so I hope I don't have to take any action about this.
I also take 1.25mg Bisoprolol daily.
I've recently started with digoxin and candesartan and experienced quite severe itching, lower legs and the sides of my torso in particular. Although still itching a little it seems to be diminishing by the day, hopefully!
same problem with Rivaroxiban, after 6 months I gave up and demanded a change in med s
I have an itchy rash like nettle rash on part of my back just under the right shoulder blade.This area has been sensitive since I had shingles some years ago and tingles a lot. The rash started a couple of months ago and since I began taking Apixaban last spring but I didn't connect the two things.
I bought a bath brush with soft bristles that I use to scratch the itchy part, I try to apply an antihistamine cream but it is not so easy doing it myself and I live alone so no one else can do it. I think the itch is worse when I get hot.
I don't really want to change to any other medication which might have worse side effects and I don't know for sure what causes the rash anyway but it seems a coincidence others are itchy too.
Thanks everyone for your replies. The apixaban leaflet says that itching is an uncommon side effect ie 1 in 100 people are affected. It is not that uncommon if this forum is anything to off!
He thinks he may persevere for a while to see if his body gets used to it and if it doesnt he will ask to change to dabigatran. He cant have riveroxaban due to digestive problems.
I see that some of you have had itching even when you have swopped to something else so it must just be the anticoagulant your body doesnt like. Itching is definitely preferable to a stroke through.
Once again, many thanks for your help. X
I thought dabigatran was the one to avoid if you have digestive problems?
I've been on apixaban for about a year and you either get used to it or change to another AC. Generally it's tolerable but I do occasionally wake up with the duvet cover covered in blood coming from my ankle where it's the worse.
I am another who is suffering with itchy back ever since I switched to Apixaban over a year ago. It is worse at night in bed if I get over warm and then instead of sleeping I lie there and scratch. It is showing no signs of going but I don't really want to bother the doctor because it was my choice to switch from Warfarin to Apixaban. Wish I'd stayed with 'better the devil you know'.
Hi. My husband is inclined to just cope with it because he knows how much more dietary freedom it gives than warfarin. I was on warfarin for quite a few years until changing to apixaban without any problems! He is a celiac and already has to juggle with food so was hoping to avoid an extra problem. If the itching cant be controlled or ignored then he will have to try another NOAC .
Im sure your doctor would be fine if you went back and maybe asked to try something else other than warfarin first. I suppose it depends how much bother the itching is. My husband has been using E45 anti itch cream and so far this has worked during the day but as you say, the night time is worse.
Thanks for your reply and good luck. X
Thanks for that, next visit to the chemist I will buy some of that E45 cream. My back is quite scarred from so much scratching.
Also I am having my first blood test since I have been taking Apixaban and when I get my interview with the pharmacist I might seek his advice.
That is good. Do let us know what the pharmasist says. X
This is about reducing dosage of Apixaban for over 80s and also the problem about itching.
I went for my interview with a pharmacist at my local surgery last week where he had the result of my annual or is it 6 monthly blood test.
I am on 5 mg Bisoprolol and 5mg (twice a day) Apixaban. Discussed possibility of reducing the dosage of Apixaban as I am now 79 but as my weight is in the right 'bracket' he didn't think it necessary.
As for the itching he recommended buying some antihistamine tablets. Don't think I'll do that tho' as I take enough pills as it is.
Rest of the blood tests were OK but he advised me to drink plenty of fluids as my kidney result was just OK at 65. Does anyone know what that means?
Thanks for reporting back. My husband had a similar conversation and was given the same advice'. Like you, he doesnt want to pop any more pills and is keeping it bearable by using the E45 cream. Cant help with the kidney function score but will be interested to know the answer. X
My dr reduced my Apixaban dosage down from 5 mg twice a day to 2:5 mg twice a day as I was also getting headaches and the headaches have gone and I have very little itching now maybe you could speak to your dr I am 78 and at 80 they reduce the dosage as I’m close to that maybe she thinks it will be ok it maybe worth trying but not sure if your a lot younger hope this is of some use to you
Didn't know that after the age of 80 the doseage of Apixaban can be reduced. I have just celebrated my 79 th birthday so I think I will discuss this with my doctor as this itching business is not funny.
Will let you know dedottie. Have just bought some E45 Itch Relief cream.
I don't have the itching on my back all the time it comes and goes, I have a 'prickly' feeling too. As I described in my post above I have difficulty reaching the area on my back to apply an anti itching cream also I am not particularly happy to take anti histamine tablets on a regular basis with all my other medication .
Yesterday evening I wrapped a cold box ice block in a tea towel and sat with it between my back and the chair for 5 min periods and it brought a lot of relief . This is not a permanent solution but will buy me time to see if things settle down again, I really don't want to change meds unless I have to .
I had a chat today with the Boots pharmacist today about my itchy back possibly caused by Apixaban. Firstly he said it should be reported to the GP so it can be noted which I will do when next I go there.
Secondly he said it was ok to take chlorphenamine antihistamine tablets with Apixaban and my beta blockers/asthma spray and that rubbing creams or using anti itch lotions on the rash would not do anything at all.
Finally he said the best option was to change medication which I am reluctant to do unless the itching gets worse.
For now I am just going to take the antihistamine tablets when it is really bad.
I have just seen your helpful post Doodle,thank you.
I shall stop spending my time and money on all the creams!
That is really helpful. Thanks. I suppose it makes sense that if the itching is caused by something we are continually putting in to our bodies, cream wont make it go away. My husbands rash does appear to be fading on some parts of his body so maybe it is something else causing it. X
This thread is so interesting.
I have been on Apixaban for 2 years and have really bad itching ,legs are the worst.
Following the stroke I was given Rivaroxaban. I was ok on this but due to having to visit A and E due to very heavy nose bleeds I asked to change to Apixaban.My husband is on Rivaroxaban and does not have a problem with it.
I have tried E45 and lots of emollients and creams. Neils yard helped for a while.
Thanks for tip about coconut oil WendyWu, I shall try that.